Maryland, 2016Flash Flood in Maryland, July 16, 2016
July 16, 2016 · NWS LWX · 1 event in 1 county or zone
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds. Thunderstorms produced heavy rainfall capable of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sat Jul 16 2016
.SYNOPSIS...
A weakening cold front will remain in the area through tonight.
The front will dissipate Sunday. Another cold front will cross the
area Monday night and Tuesday with high pressure building in for
Wednesday through Friday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak remnant of a frontal boundary is just to the northwest at
present. There is an approaching shortwave and a jet streak just
to the northwest. The earlier projected CAPE (up to 1500 ML) and
shear (30+ kts 0-6km) is verifying and we are getting some
isolated strong- severe storms. Expect this to continue into the
early evening as the weak boundary sags a bit further south and
the shortwave pushes east aloft. Severe should be isolated in
nature but a few more are possible. In addition...with PW's above
1.5" and relatively slow storm motion...isolated flooding is also
a concern.
The shortwave responsible will push east of the area overnight and
convection should die out by or shortly after midnight. Air will
dry slightly but there should be radiational cooling so patchy fog
will be a concern in areas which receive rain in the next several
hours. Temperatures only a little cooler than last night.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
High pressure just barely nudges in from the north on Sunday as
the frontal boundary dissipates. Heights will also rise.
However...given lack of true cleansing of the atmosphere and
expected continuation of hot weather...an isolated thunderstorm
mainly south and east of I-95 can't be completely ruled
out...though put the odds at 10 percent. Thus...its not in the
forecast right now.
Winds shift southerly again Sunday night into Monday as next front
approaches. There is considerable difference among the guidance
about just when this front crosses the area...with the Canadian
suite showing significant convection Monday afternoon/evening with
frontal passage overnight...the EC with less convection and a
early Tuesday frontal passage (these likely are related)...and the
GFS also not showing much convection but showing a later Tuesday
passage. Given that...it was hard to concentrate PoPs or go very
high with them during this period...but certainly potential of
showers and t-storms exists. Highs on Monday should spike a few
degrees ahead of the front with mid-90s expected...though heat
indices should stay below advisory levels. Cooler Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure builds into the area Wednesday and lasts through at
least Thursday. Wednesday likely the most pleasant day, with
relatively low humidity and sesonable temperatures. While
temperatures rise each day through the end of the work week,
humidity stays relatively low...so not too uncomfortable.
Return of southerly flow late in the week would help to gradually
increase humidity by early next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally VFR thru the period. Main concern is scattered showers
and thunderstorms which may briefly reduce cigs and vis to IFR
this afternoon and evening. Gusty winds up to 30-40 knots and
small hail also not impossible. Overnight...MRB and CHO may go
sub-VFR with patchy fog. Otherwise dry and VFR expected Sunday.
Patchy fog possible same places Monday morning. Next chance of
storms starts Monday afternoon through Tuesday with next front.
Wednesday-Friday look VFR with high pressure.
&&
.MARINE...
Winds sub-SCA right now though thunderstorms to the west will be a
concern for gusty winds over the next few hours. Special Marine
Warnings may be necessary and boaters should be alert to rapid
weather changes. Should be better conditions Sunday with weak high
pressure. Southerly channeling with SCA conditions possible
Sunday night into Monday night with t-storms also possible late
Monday into Tuesday, all associated with next cold front. SCA with
northwest flow behind front also possible later Tuesday. Likely to
drop below SCA Wednesday thru Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...MSE/RCM
MARINE...RCM/mse
Hazardous weather outlook, Jul 16, 2:04 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUL 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
304 PM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 16, 3:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 2 NW BROADWAY 38.63N 78.83W
07/16/2016 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN IN ROADWAY NEAR THE INTERSECTION OF BROCKS
GAP ROAD AND HISERS LANE.
&&
EVENT NUMBER LWX1604403
DHLocal storm report, Jul 16, 3:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD SANGERVILLE 38.39N 79.08W
07/16/2016 AUGUSTA VA 911 CALL CENTER
NORTH RIVER ROAD AT GRINDSTONE ROAD CLOSED DUE TO
FLOODING
&&
EVENT NUMBER LWX1604404
RCMLocal storm report, Jul 16, 3:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 NNE RESTON 38.97N 77.34W
07/16/2016 E0.88 INCH FAIRFAX VA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&
EVENT NUMBER LWX1604405
DHLocal storm report, Jul 16, 4:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 SW BALTIMORE MARTIN S 39.32N 76.43W
07/16/2016 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1604406
RCMLocal storm report, Jul 16, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL LAUREL 39.10N 76.86W
07/16/2016 E0.75 INCH PRINCE GEORGES MD TRAINED SPOTTER
BETWEEN PENNY AND DIME SIZE
&&
EVENT NUMBER LWX1604407
RCMLocal storm report, Jul 16, 4:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 NNW ESSEX 39.32N 76.45W
07/16/2016 E1.00 INCH BALTIMORE MD TRAINED SPOTTER
QUARTER SIZE HAIL.
&&
EVENT NUMBER LWX1604408
DHFlash Flood, Baltimore
- When
- July 16, 5:00 PM EST to 7:30 PM EST
- Where
- Baltimore County, 0.11 mi SSW of Baltimore Martin St to 0.36 mi WNW of Baltimore Martin St
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.329, -76.421
Wilson Point Road at Dark Head Cove Road was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650230.